When Dr. Yasir Hamad heard that a patient’s tongue had black hair on it, he decided he ought to see it for himself.
Hamad’s patient, a 55-year-old woman, had gotten an antibiotic called minocycline to eradicate an wound infection after a motor vehicle accident, accordant to his report.
Within a week, her lingua changed black, she started to feel nauseated, and there was a foul flavor in her mouth.
Black hairy tongue can be linked to smoking and poor oral hygiene (specifically, buildup of dead skin cells on the minuscule projections that contain taste buds), however in this case it was a harmless/untypical side effect of the drug.
The condition affects anywhere from .06% to 13% of the population, according to official estimates, and differs by region.
“I’ve been practicing in the U.S. for the last 10 years, and this is literally the first case I’ve seen,” Hamad stated.
“It was very dramatic, the tongue was literally black.
“As scary as this looks, the good part is that it doesn’t cause any health problems and it’s actually reversible.”
In spite of the name, black ‘hairy’ tongue isn’t hair at all.
It’s in reference to tiny nubbins on the tongue, named papillae, that have grown lengthier and turned black. These bumps, ordinarily less than a millimeter long, can reach between 12-18 millimeters,
As the papillae grow, they are figured to trap microscopic food particles, granting bacteria and other microbes an opportunity to thrive on the tongue — causing a creepy discoloration.
“A lot of things you can diagnose just from looking at the mouth,” said Dr. Hamad, addressing fellow doctors. “That’s the lesson: Don’t miss that part of the body when you’re examining the patient.”
YOU MIGHT ALSO LIKE:
Hairy Situation: Eccentric Artist Turns Women’s Long Armpit Hair Into Art
This Designer is Making Shoelaces and Egg Cups from Human Hair